Send to:

Choose Destination
See comment in PubMed Commons below
J La State Med Soc. 2004 Nov-Dec;156(6):327-31.

Profound sinus bradycardia due to diltiazem, verapamil, and/or beta-adrenergic blocking drugs.

Author information

  • 1Department of Medicine, Louisiana State University Health Sciences Center, New Orleans, USA.


Both beta-adrenergic receptor antagonist drugs (beta-blockers) and non-dihydropyridine calcium-channel blockers (non-DHP CCBs), ie, diltiazem and verapamil, can cause sinus arrest or severe sinus bradycardia, and when drugs from the two classes are used together, these effects may be more than additive. We report nine patients in whom a beta-blocker (one patient), a non-DHP CCB (one patient), or the combination (seven patients) caused sinus arrest or severe sinus bradycardia which resulted in hospitalization in six of the nine. Although this combination of drugs always has the potential for causing profound bradycardia, certain aspects of the history, such as age, the presence of renal or hepatic disease, and the number and types of other medications, are further predictors of marked bradycardia with hypotension.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk